Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 112, NWS Las Vegas, NV

September 9, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2015, 2:34 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2015, 2:34 PM PDT (21:34 UTC)
Expired
Sep 9, 2015, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 38 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 2:54 PM PDTFLASH FLOOD31 Ssw Trona, CACHP REPORTED ROADWAY FLOODING AT TRONA RD AND US 395.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
3156 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

467 
WGUS55 KVEF 092134
FFWVEF
CAC071-100030-
/O.NEW.KVEF.FF.W.0112.150909T2134Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM PDT WED SEP 9 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 530 PM PDT
    
* AT 231 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN OVER THE LAVA MOUNTAINS IN SAN BERNARDINO COUNTY. RADAR 
  ESTIMATES AROUND ONE INCH OF RAIN HAS FALLEN IN THE LAST HOUR. 
  FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN SAN 
  BERNARDINO COUNTY...INCLUDING TRONA ROAD BETWEEN RED MOUNTAIN AND 
  SAVOY ROAD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3550 11763 3551 11754 3534 11753 3534 11763

$$

STEELE
1 follow-up statement
399 
WGUS75 KVEF 092340
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 PM PDT WED SEP 9 2015

CAC071-092347-
/O.CAN.KVEF.FF.W.0112.000000T0000Z-150910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
440 PM PDT WED SEP 9 2015

...THE FLASH FLOOD WARNING FOR WESTERN SAN BERNARDINO COUNTY IS
CANCELLED...

THE THUNDERSTORMS THAT PRODUCED HEAVY RAIN AND PROMPTED THE WARNING 
HAVE MOVED OUT OF THE AREA...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. WHILE REDEVELOPMENT OF STORMS IS NOT IMMEDIATELY 
LIKELY IN THE NEXT HOUR...FLOODING HAS ALREADY OCCURED ALONG TRONA 
ROAD. NEVER DRIVE ACROSS FLOODED ROADS. 
 

LAT...LON 3550 11763 3551 11754 3534 11753 3534 11763

$$

STEELE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 8:50 AM PDT, 5 hours 44 minutes earlier.

Area forecast discussion, Sep 9, 8:50 AM PDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
850 AM PDT WED SEP 9 2015

.SYNOPSIS...LOW TO MODERATE GRADE MONSOON MOISTURE WILL KEEP
THUNDERSTORMS IN THE FORECAST ACROSS THE MOJAVE DESERT SOUTH OF LAS
VEGAS. CHANCES FOR STORMS WILL GRADUALLY DIMINISH LATE THIS WEEK AS
TEMPERATURES CONTINUE TO CREEP UP. THE POTENTIAL EXISTS FOR REMNANT
TROPICAL MOISTURE ASSOCIATED WITH HURRICANE LINDA TO PUSH ACROSS THE
REGION IN THE SUNDAY THROUGH TUESDAY TIMEFRAME.
&&

.UPDATE...THE LATEST MESOANALYSIS AND MODEL RUNS PRETTY MUCH SUPPORT
THE GOING FORECAST FOR TODAY WITH THUNDERSTORM CHANCES MAINLY ACROSS
SAN BERNARDINO...SOUTHERN CLARK AND SOUTHERN MOHAVE COUNTIES. SLOW
STORM MOTION AND MODERATELY HIGH PRECIPITABLE WATER VALUES WILL LEAD
TO FLASH FLOODING POTENTIAL WITH ANY PERSISTENT STORMS. NO UPDATES
ANTICIPATED THIS MORNING.  -HARRISON-

&&

.PREV DISCUSSION...
309 AM PDT WED SEP 9 2015

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT.

CONVECTION DIMINISHED AREA WIDE BETWEEN 06-07Z OVERNIGHT. A FEW
CLOUDS REMAIN ALONG WITH A COUPLE OF VERY WEAK ECHOS OVER FAR
SOUTHEAST MOHAVE COUNTY. FOCUS NOW TURNS TO THE FORECAST FOR THIS
AFTERNOON THROUGH THE END OF THE WEEK...WITH LOW TO MODERATE GRADE
MONSOON MOISTURE IN PLACE ACROSS PORTIONS OF THE AREA.

FOR TODAY...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING
OVER THE HIGHER TERRAIN OF THE MOJAVE DESERT. STORM DEVELOPMENT IS
EXPECT PRIMARILY SOUTH OF LAS VEGAS ALTHOUGH A STRAY STORM OVER THE
SPRING MOUNTAINS OR HIGHER TERRAIN OF INYO COUNTY CANNOT BE RULED
OUT. WITHOUT STRONG DYNAMIC FORCING STORMS WILL BE MAINLY TERRAIN
DRIVEN...HOWEVER DURING THE LATE AFTERNOON AND EVENING STORMS COULD
BEGIN TO MOVE OFF THE TERRAIN IF DRIVEN BY OUTFLOW BOUNDARIES. STORM
MOTION IS GENERALLY EXPECTED TO BE FROM EAST TO WEST AT AROUND 5 MPH
WITH PRECIPITABLE WATER VALUES AT 1-1.5 INCHES...SLOW AND WET ENOUGH
TO ENHANCE FLASH FLOOD CONCERNS.

FOR THURSDAY...SIMILAR CONDITIONS ARE EXPECTED WITH SLIGHTLY LESSER
CHANCES OVER WESTERN SAN BERNARDINO COUNTY...AND HIGHER CHANCES OVER
SOUTHEAST SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES COMPARED TO
TODAY.

FOR FRIDAY...MOISTURE DECREASES AREA WIDE. NOT ENOUGH TO REMOVE
PRECIP CHANCES ALL TOGETHER...BUT HAVE LIMITED CHANCES PRIMARILY TO
THE HIGHER TERRAIN OF SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES.

TEMPERATURES WILL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGH FRIDAY AS
HIGH PRESSURE REMAINS IN PLACE OVER NEVADA.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

THE FORECAST THIS WEEKEND THROUGH EARLY NEXT WEEK IS STILL LOOKING
COMPLEX WITH LOW CONFIDENCE IN THE DETAILS...ESPECIALLY SUNDAY AND
MONDAY. THE MAIN PROBLEM IS DETERMINING HOW MUCH REMNANT MOISTURE
FROM HURRICANE LINDA WILL BE PULLED OVER THE REGION SINCE THE GFS
AND ECMWF SOLUTIONS ARE QUITE DIFFERENT WITH HOW THIS MOISTURE MOVES
INLAND AND HOW MUCH WILL BE AVAILABLE. THE DRIER ECMWF APPEARS A
LITTLE MORE BELIEVABLE THAN THE WETTER GFS SOLUTION AND THE FORECAST
IS TRENDED TOWARD THE ECMWF.

THE STRONG AREA OF HIGH PRESSURE CENTERED OVER THE FORECAST AREA
SATURDAY WILL PROVIDE ONE MORE DAY OF WELL ABOVE NORMAL TEMPERATURES
WITH HIGHS SIMILAR TO VALUES ON FRIDAY. THE CLOCKWISE FLOW AROUND
THE CLOSED HIGH SHOULD ALSO KEEP REMNANT MOISTURE FROM LINDA
GENERALLY OFF THE CALIFORNIA COAST. LOW LEVEL MOISTURE LINGERING
FROM PREVIOUS DAYS NEAR SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES
COULD LEAD TO ISOLATED THUNDERSTORMS OVER FAR SOUTHERN PORTIONS OF
OUR FORECAST AREA SATURDAY AFTERNOON. THE ECWMF SHOVES THE HIGH
TOWARD EASTERN ARIZONA BY SUNDAY AS A WEAK CIRUCULATION OFF THE
NORTHERN CALIFORNIA COAST MOVES INLAND AND BEGINS TO PULL REMNANT
MOISTURE FROM LINDA ACROSS CENTRAL CALIFORNIA AND SOUTHERN NEVADA.
THE GFS IS MUCH FASTER AT PUSHING THE HIGH AWAY TO THE EAST SATURDAY
AND DEPICTS A FAIRLY STRONG MID LEVEL CIRCULATION FROM LINDA MOVING
INTO SOUTHERN CALIFORNIA. THIS SOLUTION SEEMS UNLIKELY DUE TO THE
STRENGTH OF THE CLOSED HIGH.

THE ECMWF BRINGS A MORE OPEN AND VERY SLOW MOVING TROUGH INTO
CALIFORNIA AND NEVADA WHICH INTERACTS WITH THE MOISTURE TO PRODUCE
THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS PRIMARILY OVER EASTERN
SAN BERNARDINO COUNTY...SOUTHERN NEVADA AND NORTHWEST ARIZONA SUNDAY
THROUGH WEDNESDAY. THIS TREND WAS ALREADY INDICATED IN THE INHERITED
POP/WX GRIDS AND ONLY SLIGHT CHANGES WERE MADE BASED ON THE LATEST
ECMWF GUIDANCE. THE DOWNWARD TREND IN TEMPERATURES FROM SUNDAY
THROUGH WEDNESDAY WAS ALSO BASED LARGELY ON ECMWF GUIDANCE.
&&

.AVIATION...FOR MCCARRAN...OUTSIDE OF ANY OUTFLOW BOUNDARIES LIGHT
WINDS GENERALLY UNDER 8 KTS ARE EXPECTED TODAY AND THURSDAY. WINDS
WILL BE GENERALLY FROM AN EASTERLY DIRECTION DURING THE DAY AND
SOUTH-SOUTHWEST OVERNIGHT. SHRA/TSRA POSSIBLE MAINLY TO THE SOUTH OF
KLAS TODAY THOUGH A STORM OVER THE MOUNTAINS SURROUNDING THE VALLEY
CANNOT BE RULED OUT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED-ISOLATED SHRA/TSRA WILL BE POSSIBLE TODAY AND
THURSDAY... PRIMARILY SOUTH OF KLAS. GUSTY AND ERRATIC WINDS ARE
POSSIBLE IN AND NEAR ANY SHRA/TSRA...OTHERWISE RELATIVELY LIGHT
WINDS WILL FAVOR TYPICAL DIURNAL TRENDS. SCT-BKN CLOUDS AOA 7K-12K
FEET AS WELL ALONG AND SOUTH OF A LINE FROM KDAG-KHND-KIGM. AREAS OF
FU AND HZ ARE POSSIBLE IN AROUND KBIH REDUCING VSBY AND CREATING
LOCAL MOUNTAIN OBSCURATIONS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

SHORT TERM/AVIATION...WOLCOTT
LONG TERM.............ADAIR

In the hours before

Local storm report, Sep 9, 1:27 PM PDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
127 PM PDT WED SEP 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      12 ESE WONDER VALLEY    34.11N 115.68W
09/08/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED ROCK AND DEBRIS ALL OVER THE
            ROAD. TIME OF FLOODING ESTIMATED.

&&

JS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:26 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 9, 11:41 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 9, 2:02 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 9, 2:08 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 9, 4:25 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.